Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

weight gain


I am 20 years old and have been rapidly gaining weight for the past 9-10 months. I have gained about 60 lbs and have been doing everything right. Excecising and eating right on a regular basis as well as taking vitamins. I haven't had fast food or any junk/snack foods in forever. The only thing that has changed is I have been taking antidepressants. First I took Lexapro then Cymbalta and now Zoloft. My doctor keeps changing my meds because of the weight gain and every change only makes it worse. This latest change has caused me to gain about a pound a day. Since Thursday I have gained three more pounds and have been eating next to nothing. I finally convinced my doctor that I am not pigging out all day and she ha ordered a thyroid test. I'm so scared that I'm going to die from this, it's uncontrollable.
3 Responses
Avatar universal
It could be your meds, thyroid or both.  I hope you went to an Endocrinologist for the testing.  They can do a more accurate test than a GP.  I tried to tell my GP for years that I thought I had thyroid problems, but every test he did came back normal.  Finally, he agreed to send me to an Endocrinologist with the explanation that they can do more through testing.  Sure enough, I have hypothyroidism.  I am now on medication for it.  But it wasn't the cause of my weight gain (usually only causes you to put on a few pounds), nor was it my meds.  Because I walk 6 miles a day and eat healthy, everything pointed to my meds.  Finally my daughter asked me to start eating every few hours, small amounts of healthy food.  I started doing this in January and by August I had lost 45 lbs.  I seem to be at a weight now that is right for me as I still eat the same, but not losing any more weight nor gaining any.  Are you sure your not retaining fluids?  You've gained a large amount of weight in a short period, I would keep pushing for answers.
Avatar universal
Been there, done that...
You're weight gain, more than likely, is as a result of your med's. I can speak for Zoloft anyway...It slows your metabolism so even if you don't eat a lot, you still gain weight. It is very difficult to lose also.You can't take diet pills to reverse the effects of Zoloft either because it will cancel out the good that the med's do.  My boyfriend has had a difficult time dealing with the weight issue. Went from Fit to Fat in about 6 months of starting med's and have found no way around it. It's a choice...mental health vs. physical health.
Avatar universal
I sometimes think doctors don't tell you the real percentage of weight gain  with a drug.
I was on cipralex for years and it didn't matter how much I worked out, weight loss was minimal. On a high carb diet and no excercise, I gained 40 or so lbs.
Everytime I go off of cipralex I lose weight. I don't care what they say, cipralex causes weight gain.
I was on mirtzapanine for a short while and I felt happy for once but together with the cipralex the 30 lbs came back within a month! One could give these meds to HIV and Cancer patients to gain weight, in fact, I think they do. So, we as patients who sometimes suffer from body dysmorphia should be informed of any possibility of weight gain because feelings of frustration and humiliation from weight gain is a real factor in our depression!
I am now on cymbalta and have gained 3 lbs in 2 days. I hope it's only constipation because I don't know how healthy it is to be gaining so much weight so quickly. They tell you not to lose 30 lb in a month, but it seems fine to gain the same? No way!
We have to start telling our doctors to take our fear of gaining weight more seriously. They can't just lopp it off as not wanting to be fat. There's so many other factors involved.
Anyway, I'm seeing my dr next week to report on my first week of cymbalta. Let's hope my weight gain is temporary due to constipation than the drug itself. Otherwise I don't know what else I can do. I've tried almost everything.
4 Comments
Sometimes you can avoid this side effect by either taking wellbutrin, a very stimulating antidepressant, or combining wellbutrin with an ssri to counteract this effect.  I don't think constipation would lead to the weight gain, but three pounds isn't really much of a gain.  We all fluctuate some normally.  What you have to do with medication is read the insert that comes with your first prescription -- doctors don't usually take the time to go over side effects and often don't even know that much about the drugs they prescribe, but weight gain is always listed as one of the most common side effects especially with drugs that affect brain neurotransmitters.  I gained a lot of Paxil, but didn't gain much at all on Lexapro or Celexa, whatever that means.  Didn't gain at all on imipramine, a tricyclic.  The side effects are very individual, and those who are prone to weight problems without the meds will have a harder time.  Cymbalta is a more stimulating drug than ssris, so maybe you will not have this problem as much with it.  Remeron, or your mirtazapine, is the most weight gaining of all medications out there, and is actually sometimes given to geriatric patients who won't eat because it causes most people to want to eat constantly.  Not a good one for a weight gainer.  If you're not an anxiety sufferer but just a depression sufferer, you might want to look into wellbutrin.  Good luck.
Hi Paxilled, As a matter of fact, I am on wellbutrin! I bet the weight gain on Remeron would have been more hadn't I been. Anyway, Thank you for the reassurance on Cymbalta. I feel better today as compared to last week. It was hell having to come off of cipralex for Cymbalta. I was a sobbing mess. It was scary. I pray this will help with my mood as much as Remeron did. It's too bad about the Remeron. But I guess you have to weigh these thing -. literally and figuratively.
Lisa i agree with you. you have to weigh these things mentally, spiritually, physically..for me..Im on Prozac, but ive been taking reli slim s6 along with it since January this year. I've lost 8kg the last time i weighed myself last month. (Might have lost more since it was about 3 weeks ago that I weighed myself. Now I dont wanna lie.Yes there are side effects, like insomnia..but i just take a zopivane at night to get that under control and get a full night's rest. It really depresses me more when I'm fat and shatters my confidence, hence the decision to use it along with reli slim. I thought it would alter the purpose of the anti-depressant, but it really didnt. I feel normal and happy and confident.. Long story short, Id rather be an insomniac and happy with my weight, then be fat and depressed.
Well, maybe in the short term, but in the long term, taking speed will catch up with you.  And the weight loss won't last because eventually your metabolism will catch up with you as well.  Taking a drug to counteract a diet pill?  The reason the speedy diet pill didn't make you more depressed is that speed is often used temporarily with severely depressed people -- depression is a down disorder and speed picks you up -- temporarily.  Over time, it has the reverse effect, and if you're prone to anxiety, as most depressed people are, it can make that worse.  This isn't a course to take lightly.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.